High Wind, Ashe
- When
- February 19, 9:40 AM EST
- Where
- Ashe forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Strong post-frontal winds resulted in a couple strong wind gusts in the higher elevations of northwest North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Strong post-frontal winds resulted in a couple strong wind gusts in the higher elevations of northwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 6:21 AM EST, 3 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
621 AM EST Sat Feb 19 2022
.SYNOPSIS...
A dry cold front moves across today with windy conditions. High
pressure builds in tonight and heads offshore late Sunday. Next
week, a frontal boundary is expected to become situated over or
near the region, with a series of rain laden disturbances
moving along it.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 145 AM EST Saturday...
Another Windy Day With A Dry Cold Front...
Very dry airmass in place with 00z RNK showing precipitable water of
0.11" which is close to a record which was 0.08". Needless
desert/arctic dry.
A front moving across the area today will bring some clouds to the
upslope areas of WV with limited precip if any, with flurries/snow
showers blowing around in western Greenbrier County.
The big issue will be the winds. Forecast soundings and model
guidance numbers indicate mixing potential up to 800 mb, which based
on the models would tap into 35 to 45 kt winds. We tend to see these
winds mix from higher up in such a dry airmass, so will be posting a
wind advisory from the NC mtns up the spine of the Blue Ridge/west
to the New River Valley and Alleghanys as well as Greenbrier County,
WV, starting from late morning til around dusk when inversion
sets up and winds start to abate somewhat.
Looking at highs ranging from below normal in the mountains to to
around normal in the east as downsloping allows for warming, but
winds will be blowing to keep it from getting too mild.
Tonight, high pressure works in from the Ohio Valley and should be
overhead come Sunday morning. This will cut the winds off for sure
by midnight. With clear skies and light winds and a dry airmass, we
will likely see lows in the teens tonight, and even some single
digits in the far western valleys.
Forecast confidence is high on winds and temperatures and average on
cloud cover/snow chances in the WV mtns.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 310 AM EST Saturday...
Weekend ends dry, then prepare for a wet week...
A surface high heads east of us and offshore by late Sunday. Upon
settling into its position in the western Atlantic, it will begin to
feed moisture into the region with southwesterly return flow. The
immediate impact of this on Monday will be increasing temperatures
and cloudy skies by late Monday.
In the meantime, troughing in the western CONUS will eject the first
of several waves to impact our weather this week. An area of low
pressure will form and intensify along a frontal boundary that
stretches from Maine into the Central Plains. By Tuesday
morning this will have formed a significant baroclinic zone over
much of the CONUS east of the Mississippi River. As the frontal
system and its surface low continue to move northeast along the
boundary, rain will spread over our region beginning as early
as Monday night, but becoming heavier and more confident that
the whole area will receive consistent rainfall Tuesday.
Instability is limited, so no thunder mentioned in the forecast
yet. Temperatures will remain well above normal for this time of
year, as we sit east of the frontal boundary and in the warm
sector pulling in air from the Gulf.
Highs Sunday will be in the 40s, but we quickly warm up Monday and
Tuesday with return flow from the Atlantic with highs well above
normal in the 50s west, 60s east of the Blue Ridge.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 310 AM EST Saturday...
More unsettled weather into the end of the week...
As the first wave and frontal system exit the area sometime
midweek, there will be a brief reprieve from widespread rain
Wednesday night into early Thursday.
Another wave of energy will leave the western trough and move a
bit deeper into the Southern Plains and Deep South. This will
follow a similar trajectory to the system from earlier in the
week, just a bit further east and south. The impacts for our
area are largely the same, with continuous rainfall for most of
the area in the late Thursday into Friday timeframe. A transient
surface high will quiet things down for a period on Saturday,
but more unsettled weather seems quick on the heels for Sunday.
Above normal temperatures expected for the entire forecast period,
though a slight cooldown into next weekend.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 620 AM EST Saturday...
A mainly dry cold front passes across today and may bring some
MVFR cigs to the WV mtns around 2-3kft. Cannot rule out a snow
flurry/shower near BLF but too isolated to have in the tafs.
The big aviation issue will be the winds, as they kick up to 10
to 20kts sustained, with gusts to 25 to 35kts by late morning
into the late afternoon. Should see winds turn from wsw to wnw
during this period.
Winds will be gradually easing up after 00z/Sunday.
Could be some low level wind shear at BCB/LWB before mixing
commences at the start of this taf period.
Forecast confidence is high on sky cover and winds.
Extended Aviation Discussion...
VFR conditions are expected through Monday.
Periods of sub-VFR look likely Tuesday-Wednesday as rain enters
the picture, though the entire time will not be sub-VFR, but
expect it, with vsbys possibly being reduced in moderate rain.
&&
.FIRE WEATHER...
As of 1225 AM EST Saturday...
The combination of gusty winds and low relative humidities are
expected across portions of the Piedmont region on Saturday
afternoon. In coordination with the Virginia Interagency
Coordination Center/NCFS and our NWS neighbors at LWX/AKQ/RAH,
a Fire Danger Statement is in effect for the piedmont of VA/NC.
Fuels are wetter further west along the Blue Ridge and west, so
at the moment the fire danger is less.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 11 AM this morning to 6 PM EST this evening
for VAZ010>020-022>024-034-035.
NC...Wind Advisory from 11 AM this morning to 6 PM EST this evening
for NCZ001-002-018.
WV...Wind Advisory from 11 AM this morning to 6 PM EST this evening
for WVZ507-508.
&&
SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...BMG/DS/WP
FIRE WEATHER...DS/WPHazardous Weather Outlook National Weather Service Blacksburg VA 314 AM EST Sat Feb 19 2022 NCZ004>006-VAZ032-033-043>047-058-059-200815- Stokes-Rockingham-Caswell-Patrick-Franklin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 314 AM EST Sat Feb 19 2022 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Low relative humidity and gusty winds will result in increased fire danger today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ010>020-022>024-WVZ507-508-200815- Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Eastern Greenbrier-Western Greenbrier- 314 AM EST Sat Feb 19 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For the period Tuesday through Friday, repeated rounds of moderate to heavy rainfall are possible resulting in an increased threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-019-020-200815- Surry-Wilkes-Yadkin- 314 AM EST Sat Feb 19 2022 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ034-035-200815- Bedford-Amherst- 314 AM EST Sat Feb 19 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, low relative humidity and gusty winds will result in increased fire danger today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009-WVZ042>044-200815- Tazewell-Smyth-Mercer-Summers-Monroe- 314 AM EST Sat Feb 19 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For the period Tuesday through Friday, repeated rounds of moderate to heavy rainfall are possible resulting in an increased threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009641, 1009642.